Volume 49, Issue 5 (September 2004)

    Accidental Insulin Overdose

    (Received 14 February 2004; accepted 7 May 2004)

    Published Online: September

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 4 $25   ADD TO CART


    Abstract

    Exogenous insulin has been used for many years to treat diabetes mellitus. Due to the complex nature of insulin therapy, there have been numerous accidental overdoses by these patients. Unfortunately, in other instances, insulin has been used as an agent for suicide and homicide in diabetics as well as nondiabetics. Presented here is a fatal case of accidental insulin overdose in a nondiabetic. Following the case presentation, we review insulin pharmacology and the methods of diagnosing insulin overdose postmortem. In any case of insulin overdose, a comprehensive scene investigation to document the amount and type of insulin used, along with information revealing the source of the insulin is critical. In addition, a complete autopsy, including appropriate laboratory studies, is needed to make a diagnosis in these cases. Proper attention should be given to collection and storage of blood samples, as these specimens often yield the strongest evidence of insulin overdose.


    Author Information:

    Prahlow, JA
    South Bend Medical Foundation and Indiana University School of Medicine, South Bend Center for Medical Education, South Bend, IN

    Batalis, NI
    Medical University of South Carolina, Children's Hospital, Charleston, SC


    Stock #: JFS2004059

    ISSN: 0022-1198

    DOI: 10.1520/JFS2004059

    ASTM International
    is a member of CrossRef.

    Author
    Title Accidental Insulin Overdose
    Symposium , 0000-00-00
    Committee E30